Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS North Platte, NE

August 12, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 8:41 PM CDT for Custer County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Aug 12, 2017, 9:30 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:05 PM CDTTSTM WND DMG9 S Ansley, NEIRRIGATION PIVOT SYSTEMS FLIPPED. SYSTEMS BELIVED TO BE FULL -- EST. WINDS NEAR 100 MPH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS53 KLBF 130141
SVRLBF
NEC041-130230-
/O.NEW.KLBF.SV.W.0196.170813T0141Z-170813T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
841 PM CDT SAT AUG 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Nebraska...

* Until 930 PM CDT

* At 840 PM CDT, a severe thunderstorm was located near Berwyn, or 9
  miles southeast of Broken Bow, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. At 821 pm...80 mph winds were estimated 
           in Broken Bow. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Buckeye, Burr Oak, Intersection of Highway 183 and Cumro Road and
  Cumro.

This includes Highway 183 between mile markers 77 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4127 9966 4134 9950 4113 9925 4106 9954
TIME...MOT...LOC 0140Z 331DEG 17KT 4129 9954 

HAIL...1.00IN
WIND...70MPH
 
$$

CDC
1 follow-up statement
261 
WWUS53 KLBF 130158
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
858 PM CDT SAT AUG 12 2017

NEC041-130230-
/O.CON.KLBF.SV.W.0196.000000T0000Z-170813T0230Z/
Custer NE-
858 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 858 PM CDT, a severe thunderstorm was located 9 miles southwest of
Ansley, or 17 miles southeast of Broken Bow, moving southeast at 20
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Buckeye, Burr Oak, Intersection of Highway 183 and Cumro Road and
Cumro.

This includes Highway 183 between mile markers 77 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 9961 4128 9943 4113 9925 4106 9954
TIME...MOT...LOC 0158Z 333DEG 19KT 4118 9948 

HAIL...1.00IN
WIND...70MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 6:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
637 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CDT Sat Aug 12 2017

Thunderstorms continue along aand south of a line from KVTN to
KAIA. These storms contain large hail. KVTN looks to be on the
backside of the system and have left thunder out of the forecast
for now. KLBF will see vcts through at least 2z. Line is kind of
sporadic and have just carried vcts. Southerly winds to the east
of the line and will become light and variable once the
thunderstorms get to the east of the station. Some stratus
expected around sunrise with MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...Power
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 12, 7:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     10 SE BRULE             40.99N 101.75W
08/12/2017                   PERKINS            NE   TRAINED SPOTTER

&&

MPOWER
Local storm report, Aug 12, 7:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             13 ESE ELSMERE          42.09N 99.95W
08/12/2017  E1.00 INCH       BROWN              NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Aug 12, 8:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       9 ENE ELSMERE           42.21N 100.02W
08/12/2017  M2.00 INCH       BROWN              NE   CO-OP OBSERVER

            STILL RAINING

&&

SNIVELY
Special weather statement, Aug 12, 8:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
818 PM CDT SAT AUG 12 2017

NEZ026-027-130200-
Loup NE-Blaine NE-
818 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHERN
CUSTER AND EASTERN BLAINE COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brewster, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brewster, Milburn Diversion Dam State Wildlife Management Area,
Almeria Meadow State Wildlife Management Area and Almeria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and north central Nebraska.

LAT...LON 4174 9939 4174 9984 4194 9998 4205 9976
TIME...MOT...LOC 0117Z 321DEG 20KT 4194 9982

Snively
Local storm report, Aug 12, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             BROKEN BOW              41.41N 99.64W
08/12/2017  M1.50 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 12, 8:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     BROKEN BOW              41.41N 99.64W
08/12/2017  E80 MPH          CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTSevere Thunderstorm WarningLBFBrown45 min
Aug 12, 7:05 PM CDTTornado WarningLBFCuster25 min
Aug 12, 7:14 PM CDTSevere Thunderstorm WarningLBFLoup, Rock31 min
Aug 12, 7:23 PM CDTSpecial Weather StatementLBFKeith, Lincoln52 min
Aug 12, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 7:40 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown50 min
Aug 12, 7:44 PM CDTTornado WarningLBFPerkins17 min
Aug 12, 7:52 PM CDTSpecial Weather StatementLBFHayes53 min
Aug 12, 8:06 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 12, 8:08 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Aug 12, 8:13 PM CDTAreal Flood AdvisoryLBFLincoln2 hr
Aug 12, 8:15 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:18 PM CDTSpecial Weather StatementLBFLoup42 min
Aug 12, 8:23 PM CDTFlash Flood WarningLBFHayes6 hr
Aug 12, 8:30 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:37 PM CDTAreal Flood AdvisoryLBFCuster113 min
Aug 12, 8:50 PM CDTSpecial Weather StatementLBFLoup40 min
Aug 12, 8:53 PM CDTSpecial Weather StatementLBFLincoln52 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 12, 9:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup41 min
Aug 12, 9:24 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 7:09 AM CDTDense Fog AdvisoryLBFChase, Deuel, Frontier, Hayes, Keith, Lincoln and 1 more3 hr
Aug 13, 4:17 PM CDTSpecial Weather StatementLBFBlaine43 min
Aug 13, 4:33 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Aug 13, 4:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 4:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup47 min
Aug 13, 5:02 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 5:28 PM CDTSpecial Weather StatementLBFPerkins47 min
Aug 13, 5:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 5:40 PM CDTSpecial Weather StatementLBFLoup50 min
Aug 13, 5:43 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 5:56 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:02 PM CDTSpecial Weather StatementLBFLogan43 min
Aug 13, 6:23 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Aug 13, 6:26 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:30 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Aug 13, 6:32 PM CDTFlash Flood WarningLBFCuster8 hr
Aug 13, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Aug 13, 6:44 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup46 min
Aug 13, 6:49 PM CDTSpecial Weather StatementLBFBoyd41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.